Coronavirus and cancer

We know it’s a worrying time for people with cancer, we have information to help. If you have symptoms of cancer contact your doctor.

Read our information about coronavirus and cancer

Decorative image

Your skin, nails and cancer drugs

Cancer drugs can change your skin and nails. But there are treatments that can help and things you can do to cope.

How cancer drugs can affect your skin and nails

There are many different types of drugs for treating cancer. Some can cause a variety of skin and nail changes.

Some of these side effects can be uncomfortable, painful or distressing. Changes to your skin and nails are visible and can be a constant reminder of your cancer. It can interfere with your sleep, make you feel low in mood and affect your quality of life.

But in most people, they can be managed and will clear up once treatment has finished.

Even if a drug can cause certain side effects, you might not get them. Drugs affect people in different ways. It isn't possible to tell in advance who will have which side effects. It depends on:

  • the drug or combination of drugs you are having
  • the dose
  • the route (by mouth or as an injection or a drip through a vein)
  • how you react to the drug
  • how you have reacted to drug treatment in the past

Tell your doctor or nurse about any changes to your skin or nails during cancer drug treatment. They can tell you how to manage it or suggest treatments to relieve your symptoms.

Your skin

Skin problems happen mostly with chemotherapy, targeted cancer drugs and immunotherapy.

Severe skin rashes can be side effects of:

  • targeted cancer drugs like tyrosine kinase inhibitors (TKIs) and epidermal growth factor receptor (EGFR) inhibitors
  • some immunotherapies

Hormone therapies can cause skin rashes and itching in some people, but this is usually mild.

Bisphosphonates very rarely cause skin problems.

Cancer drugs can also cause your skin to become:

  • dry
  • a bit discoloured and possibly darker (this may be patchy)
  • more sensitive to sunlight
  • red and sore on your hands and feet (hand-foot syndrome)
  • red and itchy all over your body, this can be severe with some types of biological therapy
  • sore, red, hot, dry and itchy in areas previously treated with radiotherapy

Your doctor might treat these skin problems with a combination of:

  • moisturisers
  • steroids
  • steroid creams
  • anti itching medicines
  • antibiotics

Tissuing or extravasation

If your drip leaks while you are having a cancer drug, some of the drug may go into your skin and body tissues around the drip.

This is called tissuing or extravasation. You might feel a burning or stinging pain around the drip and the area may swell. Afterwards, the area might be warm, red and tender. Most cancer drugs will not cause severe problems when they leak into body tissues.

But some cancer drugs are vesicants. That means they may cause damage to the skin and surrounding tissue should they leak from the drip.

Your chemotherapy nurse will usually follow strict guidelines to prevent extravasation from happening. Should it happen with a vesicant drug, they will know what to do and offer further treatment and advice.

Hand-Foot syndrome

Some chemotherapy and targeted cancer drugs can change the skin on the palms of the hands and soles of the feet. This is called hand-foot syndrome or palmar plantar syndrome.

With some chemotherapy drugs, the skin on the palms of your hands and feet can become sore, red and may peel. Some targeted cancer drugs can cause redness and thick, hardened skin on your fingertips, heels and toes. You might also have tingling, numbness, burning, pain and dryness. Touching warm objects might be uncomfortable.

Hand-Foot syndrome may affect your quality of life. Selfcare and dressing might be hard if you have severe symptoms. Most symptoms clear up once you have finished treatment.

Tell your doctor or specialist nurse if you have any changes to the skin on your hands and feet. They will suggest treatment and offer advice. To help relieve symptoms:

  • take medicines prescribed by your doctor
  • keep your skin well moisturised with creams from your doctor or nurse
  • keep your hands and feet cool
  • avoid very hot water
  • avoid tight fitting gloves or socks

Your nails

Some chemotherapy drugs and targeted cancer drugs can change your nails. They might cause:

  • inflammation of the nail bed and some of your nails might become loose
  • inflammation or infection of your nail folds

Some chemotherapy drugs can cause white or dark lines across your nails. Your nails might also:

  • become brittle and dry
  • grow more slowly
  • develop ridges

Tips

There are things you can do to help your skin and nails while having treatment with cancer drugs.

  • Check with your doctor whether you need to do anything to protect your skin.
  • Tell your doctor if you have any rashes or itching.
  • Water containing chlorine can make rashes worse, so don't go swimming if you have a rash.
  • If your skin gets dry or itchy, smoothing in unperfumed moisturising cream may help.
  • Don't use a cream on areas being treated with radiotherapy without checking with your doctor first.
  • Wear a high factor sun block if you are going out in the sun and put sun cream on your head if you have lost any hair.
  • Use nail oils or moisturising creams if your nails are flaking.
  • Don't worry about marks on your nails as they will grow out in time.
  • Cover marked nails with nail varnish if you like but avoid quick drying ones as they can make your nails even drier.
  • Wear cotton socks and comfortable shoes that are wide enough.
  • Don’t delay seeing your doctor if you have any skin or nail infection.
Last reviewed: 
23 Jan 2020
  • Electronic Medicines Compendium
    Accessed January 2020

  • Toxic Side Effects of Targeted Therapies and Immunotherapies Affecting the Skin, Oral Mucosa, Hair, and Nails

    M Lacouture and V Sibaud

    American Journal of Clinical Dermatology. 2018; 19(Supplement1): 31–39.

  • Cutaneous adverse events of molecularly targeted therapy and other biologic agents used for cancer therapy

    Mario Lacouture and others

    UpToDate website

    Accessed January 2020

  • Update review of skin adverse events during treatment of lung cancer and colorectal carcinoma with epidermal growth receptor factor inhibitors

    Y Peng and others

    Bioscience Trends. 2019 January 22;12(6):537-552.

  • The Royal Marsden Manual of Clinical Nursing Procedures, 9th edition
    L Dougherty and S Lister (Editors)
    Wiley-Blackwell, 2015

  • Special considerations and toxicities associated with checkpoint inhibitor immunotherapy

    M Postow and others

    UpToDate website

    Accessed January 2020

  • The information on this page is based on literature searches and specialist checking. We used many references and there are too many to list here. If you need additional references for this information please contact patientinformation@cancer.org.uk with details of the particular issue you are interested in.

Information and help